Tornadoes · United States · Missouri · 2017
EF0 tornado, Stanberry, Missouri, June 28, 2017
This EF0 tornado ran 1.4 miles across Gentry County on June 28, 2017, touching down at 8:50 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 28, 2017
- Touchdown
- 8:50 PM CDT (01:50 UTC)
- Lifted
- 8:52 PM CDT (01:52 UTC)
- On the ground
- 2 minutes
- Path length
- 1.4 miles (2.3 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Gentry County
- Touchdown point
- 40.223, -94.597
- Lift-off point
- 40.223, -94.570
- Record number
- 1706281950-01
The damage survey
4 damage points were recorded along this path by NWS EAX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.
- Numerous large branches broken.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
On the evening of June 28 a complex of supercell thunderstorms moved into northern Missouri, producing widespread large hail and damaging winds, mainly north of Interstate 70. These storms also produced at least 3 tornadoes, all north of Highway 36. The strongest damage was located in Harrison County where some low-end EF-1 damage to a residence occurred. Otherwise, the damage was confined to tree damage to rural parts of Harrison, Gentry, and Nodaway Counties. Heavy rain and slow movement of the complex contributed to some flash flooding across northern Missouri. There were no known injuries with this evening's event.
A weak tornado formed in rural Gentry County, but produced little to no damage outside of some tree damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
2 minutes of warning. NWS EAX issued a tornado warning for this county at 01:48 UTC, 2 minutes before the tornado touched down, in force until 02:15 UTC.
The county was under a tornado watch, issued at 19:55 UTC and running to 05:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:55 UTC | 05:00 UTC | Tornado Watch | EAX |
| 23:12 UTC | 00:00 UTC | Severe Thunderstorm Warning | EAX |
| 23:21 UTC | 23:45 UTC | Tornado Warning | EAX |
| 23:44 UTC | 00:30 UTC | Tornado Warning | EAX |
| 00:10 UTC | 01:15 UTC | Severe Thunderstorm Warning | EAX |
| 00:27 UTC | 01:00 UTC | Tornado Warning | EAX |
| 01:15 UTC | 02:15 UTC | Severe Thunderstorm Warning | EAX |
| 01:22 UTC | 07:15 UTC | Flash Flood Warning | EAX |
| 01:48 UTC | 02:15 UTC | Tornado Warning | EAX |
| 02:12 UTC | 02:45 UTC | Tornado Warning | EAX |
| 02:17 UTC | 02:45 UTC | Severe Thunderstorm Warning | EAX |
| 02:38 UTC | 08:45 UTC | Flash Flood Warning | EAX |
| 04:14 UTC | 08:45 UTC | Flash Flood Warning | EAX |
| 04:38 UTC | 05:30 UTC | Severe Thunderstorm Warning | EAX |
| 05:14 UTC | 06:00 UTC | Severe Thunderstorm Warning | EAX |
| 06:26 UTC | 09:00 UTC | Flash Flood Warning | EAX |
| 07:16 UTC | 08:45 UTC | Flash Flood Warning | EAX |
| 08:25 UTC | 11:57 UTC | Flash Flood Watch | EAX |
| 08:37 UTC | 08:30 UTC | Flood Warning | EAX |
| 11:38 UTC | 10:32 UTC | Flood Warning | EAX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the tornado touched down at Jun 28, 6:25 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jun 28, 6:25 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 625 PM CDT Wed Jun 28 2017 .Discussion... Issued at 310 PM CDT WED JUN 28 2017 Deepening surface trough over the western High Plains has made for a tight surface pressure gradient over the Central Plains and the Mid- Lower Missouri River Valley. Gusty southerly winds have responded through the day to the tightening gradient and have persisted in the 20 to 30 mph range, with gusts approaching 40 mph. This has caused a nice moistening of the lower atmosphere over northern Missouri and southern Iowa, and primed the area for robust convective development later this evening, likely in the next hour or two. Visible satellite imagery indicates some agitated and deepening cumulus in the vicinity of a subtle boundary characterized by surface wind shift of around 20-30 degrees in southern Iowa and northern Missouri. Hi-res models indicate scattered to numerous thunderstorms oriented SW to NE through northern Missouri and southern/central Iowa later this afternoon and this evening. Despite surface winds being a bit veered (south/southwest) good veering-with-height through 500 mb where flow is out of the west/northwest around 50 kts is creating a wind profile conducive to high shear. The aforementioned warm/moist surface, beneath fairly steep low/mid level lapse rates is yielding ML CAPE values in the 3000 to 3500 J/kg range. Deep layer shear values approaching 40 kts across the area will combine with the high instability to bring an environment conducive to supercellular development. Initial development should be semi-discrete, but due to storm coverage, interference could diminish tornado concerns and on a larger scale perhaps the overall organization of any storm that forms. Expect upgrowth to a MCS, which will bring more of a wind threat and heavy rain threat to northern Missouri. In the meantime, with semi-discrete convection all hazards would be possible with large hail and strong winds being the primary concerns. One thing to consider with this event would be the potential for some mesovortex tornadoes after sunset across the area. Significant Tornado Parameter will max out in the 3 to 5 range, and that's being driven by 0-1 SRH values remaining in the 200 to 300 m2/s2 range after dark. Even with upscale growth there will still be ample low level shear to produce an embedded tornado or two within the MCS activity. By Friday morning the bulk of the activity will be off to the east, but another round of thunderstorms will be possible later in the morning hours as a shortwave trough glides through the area. These morning showers should be subsevere, but an isolated severe hailstone could form with this activity. That will then set the stage for another round of severe thunderstorms on Friday, generally along a boundary which will set up in northeast Kansas and southeast Nebraska. Once again, given good instability and shear parameters on Thursday afternoon severe storms should form in the afternoon with all hazards possible once again, mainly large hail and damaging winds. These storms should be a little further south than the round on Wednesday, which will put the KC Metro area in play for some of the stronger storms. The best chance for widespread severe storms will be late in the evening and overnight Thursday once the cold front pushes through the area. Expect this activity to be more of a wind and hydro threat to the KC Metro and areas of Missouri south of the Missouri River through early Friday morning. The early part of the weekend should be fairly calm and cooler, or at least drier as the area comes under the influence of the surface ridge that noses in Friday night. Through the rest of the weekend and into early next week there will be off-and-on chances for showers and thunderstorms across the area as the mid level flow remains zonal and active and the lower levels reload with warm and moist air. By mid week large scale ridging will dominate the upstream region, which will cause temperatures to be on the increase through mid week. && .Aviation...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 625 PM CDT WED JUN 28 2017 Ongoing storms near the MO/IA border will stay mainly north of the terminals tonight, even as they begin to dive south southeast late this evening. Another round of storms may develop in northeast Kansas after midnight and impact TAF sites around 12z-15z, but the probability is too low to warrant more than a VCTS at this time. Gusty south southwest winds will begin to diminish slightly over the next few hours, dropping to about 8-10 kts sustained overnight. Another round of storms is possible just beyond the end of the TAF period. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Leighton Aviation...Laflin
Hazardous weather outlook, Jun 28, 4:51 AM CDT, 15 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 451 AM CDT Wed Jun 28 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-291000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 451 AM CDT Wed Jun 28 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Thunderstorms will be possible across northeastern Kansas and northern missouri this morning however, these storms are not expected to be severe. If skies can clear out late this afternoon/evening across northern Missouri, severe storms capable of producing large hail, damaging winds and even a isolated tornado will be possible. The main round of storms is expected to affect the area tonight into the overnight hours as a line of storms drops south out of Iowa into northern Missouri and northeastern Kansas. the main threat with this round of storms will be for severe winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Severe storms will again be possible on Thursday across the entire outlook area. Strong damaging winds,large hail and even a isolated tornado will be possible. In addition, localized heavy rain will also be possible this afternoon through Friday. The heaviest rains are expected to fall over northern Missouri where 3 to 5 inches of rain will be possible. This may result in localized flash flooding as well as river and stream flooding. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Jun 28, 7:12 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
712 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL TARKIO 40.44N 95.38W
06/28/2017 E1.75 INCH ATCHISON MO PUBLIC
&&
LAFLINLocal storm report, Jun 28, 7:55 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
755 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 4 W BETHANY 40.27N 94.10W
06/28/2017 E60 MPH HARRISON MO STORM CHASER
&&
LAFLINLocal storm report, Jun 28, 8:03 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
803 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM TORNADO 3 NNE PRINCETON 40.44N 93.57W
06/28/2017 MERCER MO LAW ENFORCEMENT
BARN DESTROYED, POWER LINES DOWN. POSSIBLE
TORNADO DAMAGE.
&&Local storm report, Jun 28, 8:10 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
810 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG SPICKARD 40.25N 93.60W
06/28/2017 GRUNDY MO EMERGENCY MNGR
NUMEROUS LARGE TREES DOWN.
&&Local storm report, Jun 28, 8:11 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
811 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM HAIL SPICKARD 40.25N 93.59W
06/28/2017 E1.00 INCH GRUNDY MO EMERGENCY MNGR
&&Local storm report, Jun 28, 8:30 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
830 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM HAIL TINDALL 40.16N 93.61W
06/28/2017 E1.50 INCH GRUNDY MO EMERGENCY MNGR
&&
LAFLINThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KFOE), 00:00Z
1.8 hours before the tornado, 163 km from the path. June 29, 2017.
- Mixed-layer CAPE
- 2166 J/kg
- Mixed-layer CIN
- -26 J/kg
- Surface CAPE
- 3264 J/kg
- Mixed-layer LCL
- 1454 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 377 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 22.7
- 0-3 km lapse rate
- 7.0 K/km
The surface observations
Maryville (EVU), 32 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 23:55 UTC | 80.6 | 64.4 | 220° 12 kt | 21 | 1003.7 | TS |
| 00:15 UTC | 73.4 | 68 | 130° 3 kt | 1004.4 | ||
| 00:35 UTC | 78.8 | 66.2 | 150° 6 kt | 23 | 1004.1 | TS |
| 01:15 UTC | 73.4 | 73.4 | 70° 20 kt | 25 | 1004.1 | +TSRA |
| 01:35 UTC | 73.4 | 69.8 | 110° 17 kt | 22 | 1004.4 | -TSRA |
| 01:55 UTC | 71.6 | 68 | 100° 15 kt | 21 | 1005.8 | -TSRA |
| 02:15 UTC | 71.6 | 68 | 0° 0 kt | 1005.8 | +TSRA | |
| 02:35 UTC | 71.6 | 71.6 | 10° 6 kt | 1005.4 | +TSRA | |
| 02:55 UTC | 71.6 | 69.8 | 120° 5 kt | 1006.1 | -TSRA | |
| 03:15 UTC | 69.8 | 69.8 | 80° 5 kt | 1006.4 | VCTS | |
| 03:35 UTC | 69.8 | 69.8 | 100° 11 kt | 15 | 1007.1 | -TSRA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Pleasant Hill radar (KEAX), 159 km away, was scanning. The volume nearest the touchdown began at 01:51 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:32 UTC | TSTM WND DMG | 3 Ene Worth | Worth, MO | POWER POLES SNAPPED. POSSIBLE TORNADO. |
| 23:35 UTC | HAIL 1 | 3 Nw Worth | Worth, MO | ALSO 40-50 MPH WIND. |
| 23:45 UTC | TSTM WND DMG | 3 N Albany | Gentry, MO | HEAVY DAMAGE TO OUTBUILDINGS. |
| 23:45 UTC | HAIL 1.75 | 2 Nnw Denver | Worth, MO | |
| 23:52 UTC | FUNNEL CLOUD | 3 S Denver | Gentry, MO | FUNNEL CLOUD NORTH OF DARLINGTON AND HWY 136 WAS SPOTTED LOWERING AND THEN RISING BACK UP. |
| 00:50 UTC | TSTM WND GST 60 | 4 W Bethany | Harrison, MO | |
| 01:38 UTC | TORNADO | 2 Wnw Conception Juncti | Nodaway, MO | CONFIRMED TORNADO VIA PHOTO ON SOCIAL MEDIA. |
| 01:53 UTC | TORNADO | 2 W Stanberry | Gentry, MO | TORNADO ON THE GROUND FOR A COUPLE MINUTES NEAR HWY 136 NEAR THE NODAWAY AND GENTRY COUNTY LINE. |
| 02:10 UTC | FLASH FLOOD | 4 N Bethany | Harrison, MO | 6 INCHES OF WATER OVER US 69 HWY. |
| 02:16 UTC | FLASH FLOOD | 2 Sse Martinsville | Harrison, MO | HWY F SOUTH OF MARTINSVILLE IMPASSIBLE DUE TO HIGH WATER. |
| 02:55 UTC | TSTM WND GST 60 | 1 E Coffey | Daviess, MO | |
| 02:55 UTC | HAIL 2.5 | 1 E Coffey | Daviess, MO | |
| 03:28 UTC | HAIL 0.75 | Parnell | Nodaway, MO | |
| 04:07 UTC | FLASH FLOOD | Maryville | Nodaway, MO | NUMEROUS REPORTS OF WATER OVER ROADS ACROSS MUCH OF NODAWAY COUNTY. |
| 04:11 UTC | FLASH FLOOD | Bethany | Harrison, MO | REPORTS OF FLOODED STREETS IN BETHANY AND WATER ENTERING BASEMENT OF HARRISON COUNTY COMMUNITY HOSPITAL. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of June 28, 2017
25 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 28 | 3:46 PM CDT | EF2 | Fremont, IA | 3.7 | 135 | |||
| June 28 | 3:57 PM CDT | EF0 | Adair, IA | 14.9 | 100 | $5,000 | ||
| June 28 | 4:21 PM CDT | EF1 | Page, IA | 2.1 | 75 | |||
| June 28 | 4:21 PM CDT | EF1 | Adams, IA | 3.8 | 100 | $10,000 | ||
| June 28 | 4:25 PM CDT | EF1 | Pierce, WI | 11.3 | 700 | |||
| June 28 | 4:43 PM CDT | EF0 | Adams, IA | 1.9 | 30 | $1,000 | ||
| June 28 | 4:45 PM CDT | EF1 | Adair, IA | 7.6 | 100 | $20,000 | ||
| June 28 | 4:49 PM CDT | EF1 | Burnett, WI | 2.2 | 180 | |||
| June 28 | 5:05 PM CDT | EF2 | Taylor, IA | 7.0 | 1,000 | $75,000 | ||
| June 28 | 5:54 PM CDT | EF1 | Warren, IA | 17.8 | 500 | $85,000 | ||
| June 28 | 6:18 PM CDT | EF0 | Warren, IA | 0.5 | 25 | |||
| June 28 | 6:22 PM CDT | EF0 | Olmsted, MN | 0.0 | 25 | |||
| June 28 | 6:38 PM CDT | EF2 | Linn, IA | 11.7 | 200 | 1 | ||
| June 28 | 6:42 PM CDT | EF0 | Olmsted, MN | 0.4 | 25 | $5,000 | ||
| June 28 | 6:48 PM CDT | EF1 | Gentry, MO | 16.4 | 75 | |||
| June 28 | 6:55 PM CDT | EF1 | Green, WI | 2.2 | 300 | $325,000 | ||
| June 28 | 6:55 PM CDT | EF1 | Green, WI | 0.6 | 150 | $145,000 | ||
| June 28 | 7:07 PM CDT | EF0 | Olmsted, MN | 0.5 | 25 | $3,000 | ||
| June 28 | 7:14 PM CDT | EF2 | Jones, IA | 2.5 | 30 | |||
| June 28 | 7:26 PM CDT | EF0 | Benton, IA | 0.0 | 10 | |||
| June 28 | 7:38 PM CDT | EF0 | Rock, WI | 0.8 | 100 | $60,000 | ||
| June 28 | 7:56 PM CDT | EF1 | Jones, IA | 2.0 | 15 | |||
| June 28 | 8:14 PM CDT | EF1 | Boone, IL | 5.9 | 200 | |||
| June 28 | 8:23 PM CDT | EF1 | Winnebago, IL | 1.6 | 100 | |||
| June 28 | 8:31 PM CDT | EF0 | Nodaway, MO | 1.3 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.